Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 64, NWS La Crosse, WI

June 30, 2018La Crosse County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 30, 2018, 7:48 PM CDT for La Crosse County, Wisconsin. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2018, 7:48 PM CDT (00:48 UTC)
Expired
Jun 30, 2018, 8:14 PM CDT
In force
26 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County La Crosse County, WI

The radar

The La Crosse radar (KARX), 11 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 7:52 PM CDTTSTM WND DMGBrice Prairie, WITREES REPORTED DOWN
Jun 30, 7:55 PM CDTTSTM WND GST 55La Crosse Airport, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 1:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1748 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

054 
WUUS53 KARX 010048
SVRARX
WIC063-010130-
/O.NEW.KARX.SV.W.0064.180701T0048Z-180701T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
748 PM CDT SAT JUN 30 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  La Crosse County in west central Wisconsin...

* Until 830 PM CDT.

* At 748 PM CDT, severe thunderstorms were located along a line
  extending from near Trempealeau to near Dakota to Hokah, moving
  east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  La Crosse, La Crosse Airport, French Island and Onalaska around 
  755 PM CDT.
  Brice Prairie around 800 PM CDT.
  West Salem and Holmen around 805 PM CDT.
  Bangor around 810 PM CDT.

Other locations impacted by these severe thunderstorms include
Medary, Burns, Rockland, Irish Hill and North Side Of La Crosse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4378 9125 4385 9128 4387 9131 4389 9132
      4392 9136 4394 9136 4397 9141 4398 9142
      4398 9133 4399 9132 4401 9091 4379 9091
TIME...MOT...LOC 0048Z 267DEG 45KT 4398 9151 4386 9139 4374 9137 

HAIL...<.75IN
WIND...60MPH
 
$$

DL
2 follow-up statements
373 
WWUS53 KARX 010101
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
801 PM CDT SAT JUN 30 2018

WIC063-010130-
/O.CON.KARX.SV.W.0064.000000T0000Z-180701T0130Z/
La Crosse WI-
801 PM CDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR LA CROSSE COUNTY...

At 800 PM CDT, severe thunderstorms were located along a line
extending from near Holmen to near Onalaska to 6 miles southeast of 
La Crosse, moving east at 50 mph. Very little rainfall is occurring 
with these storms, but strong wind gusts up to 60 mph are expected.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  West Salem around 805 PM CDT.
  Bangor around 810 PM CDT.

Other locations impacted by these severe thunderstorms include
Medary, Burns, Rockland, Irish Hill and North Side Of La Crosse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4378 9125 4385 9128 4387 9131 4389 9132
      4392 9136 4394 9136 4397 9141 4398 9142
      4398 9133 4399 9132 4401 9091 4379 9091
TIME...MOT...LOC 0100Z 267DEG 45KT 4399 9130 4387 9118 4375 9116 

HAIL...<.75IN
WIND...60MPH
 
$$

Lawrence
948 
WWUS53 KARX 010114
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
814 PM CDT SAT JUN 30 2018

WIC063-010123-
/O.CAN.KARX.SV.W.0064.000000T0000Z-180701T0130Z/
La Crosse WI-
814 PM CDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR LA CROSSE COUNTY IS
CANCELLED...
    
The storms which prompted the warning have moved out of the area 
after producing wind gusts to 50 mph and some tree damage. Therefore 
the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
La Crosse.

LAT...LON 4378 9125 4385 9128 4387 9131 4389 9132
      4392 9136 4394 9136 4397 9141 4398 9142
      4398 9133 4399 9132 4401 9091 4379 9091
TIME...MOT...LOC 0113Z 267DEG 45KT 4400 9107 4388 9095 4376 9093 

$$

Lawrence

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 7:32 PM CDT, 16 minutes earlier.

Area forecast discussion, Jun 30, 7:32 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
732 PM CDT Sat Jun 30 2018

.UPDATE...
Issued at 732 PM CDT Sat Jun 30 2018

Heat headlines were allowed to expire at 700 PM as showers and
thunderstorms across the area have resulted in temperatures
falling dramatically. The heat threat has ended.

Showers and thunderstorms will continue through the evening, some
of which may be severe with the primary threat being damaging
wind.

&&

.SHORT TERM...(Late Afternoon through Sunday)
Issued at 240 PM CDT Sat Jun 30 2018

Ready for relief from the heat? We can see it not that far away, in
the wake of a cold front currently draped from the western U.P of
Michigan down through northwest Iowa as of early afternoon, though
in spots "augmented" by remnants of outflow from earlier upstream
convection. That boundary is the main focus for convective chances
through tonight, combined with added forcing from a stronger upper
wave working east out of Wyoming at the moment and expected to lift
just to our west on Sunday. Plenty of heat and humidity in place
ahead of that cold front right now, with the current Heat Advisory
for western areas and Excessive Heat Warnings farther east working
out quite well. That heat/humidity is also contributing to 2500-
3500+ J/kg MLCAPE, though held back for the moment by lingering low
level inhibition per current satellite trends and forecast soundings.

Things should change roughly 20-21Z with persistent hints we'll
erode the remaining cap. Overall shear honestly isn't terribly
great, with recent RAP runs backing away even more from 0-3km shear,
only showing around 20-25 knots and limited deeper layer shear.
However, with modest mid level lapse rates, the noted degree of
instability, and impressive DCAPE profiles of 1500+ J/kg, still
think we're in line to see at least a handful of stronger line
segments with a good wind threat. Despite overall storm motion to
the north/northeast, get the feeling that outflow will help
propagate storms farther east a bit quicker than earlier expected,
so will have to watch near-term trends as any "stalling" will
result in training convection and possible flooding concerns.

Do have some concerns for additional convection developing this
evening and tonight on the nose of a strong low level jet/moisture
transport signal pointed into northeast Iowa and southern
Minnesota ahead of the above-mentioned approaching upper wave.
Exactly where and how widespread additional convection becomes
remains in question, but have "upped" our messaging in that
fashion given PWAT values around 2 inches or better and warm cloud
depths pushing 4km or better (great heavy rain indicators). At
the moment, confidence honestly still not high enough to warrant
any time of Flash Flood Watch given the remaining uncertainties
about how widespread any flood threat would be, but will watch
trends this evening closely.

The upper wave should lift north of the area by Sunday afternoon,
swinging a cold front through the area. 12Z guidance looking just a
touch slower getting that boundary out of our eastern areas, so will
have to watch that we don't end up with a sneaky stronger storm or
two given much more robust low and deep layer shear. That risk is
certainly much higher just east of our area into eastern Wisconsin,
with the bigger story being a return to notably cooler conditions
(though still quite a bit humid) with added clouds and occasional
showers.

.LONG TERM...(Sunday Night through Saturday)
Issued at 240 PM CDT Sat Jun 30 2018

Most of the rain should be out of the area by Sunday night, but
could see a few lingering showers in far eastern portions of the
forecast area. Otherwise, models remain in good agreement regarding
the general pattern through the work week with upper level ridging
working back into the area and various weak shortwave troughs
bringing precip chances. Unfortunately, very little model agreement
on timing and placement of these shortwaves, so confidence in
precipitation forecast for the work week is rather low, though given
weak nature of the shortwaves, not expecting any periods of
widespread rain. Looking at temperatures, we'll be heating back up
as the ridging builds in. At this point, 925 mb temperatures look to
be the warmest on Wednesday (around 25-27 C), so could see highs
back into the 90s in many spots, pending clouds and precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 640 PM CDT Sat Jun 30 2018

Challenging aviation forecast with multiple lines of showers and
thunderstorms through at least midday Sunday. Don't want to litter
the entire period with thunder chances, so multiple updates are
possible. Current focus is on line of thunderstorms just west of
KRST. Expect at least MVFR reductions as it moves through with
gusty west-northwest winds. This line should also impact KLSE by
01.01Z. Later into the evening, expect mostly showers, but some
additional thunderstorms are possible. Convective chances even
more uncertain into Sunday. Away from thunderstorms, winds will
generally be light with a southerly component, turning more to the
west-southwest late in the period.

&&

.HYDROLOGY...
Issued at 240 PM CDT Sat Jun 30 2018

Watching convective trends the next handful of hours with slower
storm motions anticipated as low level shear vectors support some
potential training of storms out ahead of a slow-moving cold
front. Confidence still not high enough to warrant a Flash Flood
Watch just yet, but can't rule out some localized flash flooding
where/if any storms train over the same areas. The atmosphere is
quite juicy, and rainfall rates of 2-3 inches per hour or even
more are possible with any storms. Have maintained the ESF and web
graphics to highlight the rain potential and will watch near-term
trends closely into the evening.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

UPDATE...Rogers
SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...Rogers
HYDROLOGY...Lawrence
Hazardous weather outlook, Jun 30, 5:44 AM CDT, 14 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
544 AM CDT Sat Jun 30 2018

IAZ010-011-029-030-MNZ096-WIZ034-041>044-053>055-061-011100-
Winneshiek-Allamakee-Fayette-Clayton-Houston-Jackson-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
544 AM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...central Wisconsin...southwest
Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

An Excessive Heat Warning remains in effect through 7 pm. Heat
indices will top out between 100 and 110 this afternoon.

Thunderstorms are expected to move into the area west of the
Mississippi River by the middle of the afternoon and spread east
across the area through the evening. Some of these storms could be
severe between 3 and 10 pm with damaging winds, heavy rains
causing some flash flooding and possibly some large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

More thunderstorms will be possible Sunday but severe weather is
not expected.

There will be on and off storm chances Tuesday through Friday. It
is too early to determine if there is a severe threat with this
activity.

.SPOTTER INFORMATION STATEMENT...

Some spotter groups may be needed late this afternoon into the
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032-033-
011100-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau-
544 AM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
north central Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

A Heat Advisory remains in effect through 7 pm. Heat indices will
top out between 95 and 105 this afternoon.

Thunderstorms are expected to move into the area west of the
Mississippi River by the middle of the afternoon and spread east
across the area through the evening. Some of these storms could be
severe between 3 and 10 pm with damaging winds, heavy rains
causing some flash flooding and possibly some large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

More thunderstorms will be possible Sunday but severe weather is
not expected.

There will be on and off storm chances Tuesday through Friday. It
is too early to determine if there is a severe threat with this
activity.

.SPOTTER INFORMATION STATEMENT...

Some spotter groups may be needed late this afternoon into the
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04/DAS

In the hours before

Local storm report, Jun 30, 6:59 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
659 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     3 NNW BIG SPRING        43.71N 89.67W
06/30/2018                   ADAMS              WI   LAW ENFORCEMENT

            TIME ESTIMATED. TREES AND POWER LINES
            DOWNED.

&&

DB
Local storm report, Jun 30, 7:05 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
705 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     2 S PRESTON             43.64N 92.08W
06/30/2018  M47 MPH          FILLMORE           MN   AMATEUR RADIO

&&

SHEA
Local storm report, Jun 30, 7:18 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
718 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     LANESBORO               43.72N 91.97W
06/30/2018                   FILLMORE           MN   FIRE DEPT/RESCUE

            TREES DOWN IN TOWN

&&

SHEA
Special weather statement, Jun 30, 7:32 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
732 PM CDT SAT JUN 30 2018

MNZ079-087-088-095-096-WIZ032>034-041-053-010145-
Wabasha-Olmsted-Fillmore-Winona-Houston-Buffalo-Jackson-Trempealeau-
Vernon-La Crosse-
732 PM CDT SAT JUN 30 2018

...A LINE OF STRONG THUNDERSTORMS HEADING TOWARD WESTERN WI AND
FAR SOUTHEAST MINNESOTA...

At 728 PM CDT, radar indicated strong thunderstorms were located
along a line from Decorah Iowa to Lake City, Minnesota. Movement
was east at 50 mph.

Wind gusts up to 50-60 mph are possible with these storms. If
warnings are issued, take shelter!

The storms will be near...
  Caledonia and Houston around 740 PM CDT.
  Arcadia around 745 PM CDT.
  Independence around 750 PM CDT.
  Whitehall, Brownsville and Hokah around 755 PM CDT.
  Stoddard and Blair around 800 PM CDT.

Other locations impacted by these storms include Dodge, Medary, New
Hartford, Rushford Village and Eleva.

LAT...LON 4445 9224 4444 9221 4441 9208 4459 9202
      4460 9119 4367 9108 4350 9136 4351 9203
      4445 9232
TIME...MOT...LOC 0028Z 252DEG 45KT 4423 9176 4357 9172

Baumgardt
Local storm report, Jun 30, 7:41 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
741 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND GST     ST. CHARLES             43.97N 92.06W
06/30/2018  E70 MPH          WINONA             MN   EMERGENCY MNGR

&&

SHEA
Local storm report, Jun 30, 7:43 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
743 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     NON-TSTM WND GST 2 SE EYOTA              43.96N 92.21W
06/30/2018  M51 MPH          OLMSTED            MN   MESONET

            MESONET STATION MN011, 2 SE EYOTA.

&&

DB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:32 PM CDTSpecial Weather StatementARXBuffalo, La Crosse, Trempealeau73 min
Jul 1, 1:04 PM CDTTornado WarningARXAdams11 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.